Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 249, NWS Des Moines, IA

August 28, 2005Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2005, 4:17 AM CDT for Wayne County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2005, 4:17 AM CDT (09:17 UTC)
Expired
Aug 28, 2005, 4:57 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wayne County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:30 AM CDTHAIL 0.883 S Allerton, IANICKEL SIZED HAIL REPORTED BY WAYNE COUNTY EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2230 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 280917
SVRDMX
IAC185-281000-
/O.NEW.KDMX.SV.W.0249.050828T0917Z-050828T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
417 AM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 500 AM CDT.

* AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES WEST OF CORYDON...OR 58 MILES SOUTH OF
  DES MOINES...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ALLERTON BY 430 AM CDT.
  NEAR CORYDON BY 435 AM CDT.
  NEAR SEYMOUR BY 500 AM CDT.

THE LOCATION OF PROMISE CITY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4085 9354 4067 9357 4058 9310 4082 9310

$$
2 follow-up statements
000 
WWUS53 KDMX 280938
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
438 AM CDT SUN AUG 28 2005

IAC185-281000-
/O.CON.KDMX.SV.W.0249.000000T0000Z-050828T1000Z/
WAYNE IA-
438 AM CDT SUN AUG 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WAYNE COUNTY UNTIL 500
AM CDT...

AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR CORYDON...OR 53 MILES WEST OF OTTUMWA...AND MOVING
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR PROMISE CITY BY 500 AM CDT.

THE LOCATION OF ALLERTON IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4085 9354 4067 9357 4058 9310 4082 9310

$$
000 
WWUS53 KDMX 280957
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
456 AM CDT SUN AUG 28 2005

IAC185-281006-
/O.CAN.KDMX.SV.W.0249.000000T0000Z-050828T1000Z/
WAYNE IA-
456 AM CDT SUN AUG 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE COUNTY HAS BEEN
CANCELLED...

AT 454 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4085 9354 4067 9357 4058 9310 4082 9310

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:00 AM CDT, 17 minutes earlier.

Area forecast discussion, Aug 28, 4:00 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT SUN AUG 28 2005

.DISCUSSION...
A WEAK SURFACE BOUNDARY ANALYZED FROM DVN INTO NW MO HAS PROVIDED
THE FOCUS FOR THUNDERSTORM DEVELOPMENT ALL NIGHT.  THE NAM AND GFS
DID HINT AT THIS WITH 850 MOISTURE CONVERGING IN THE VICINITY OF THE
FRONT AND A WEAK AREA OF ISENTROPIC LIFT.  THESE STORMS WERE
BORDERLINE SEVERE FOR A BRIEF PERIOD BUT NEVER DID CROSS THE LINE.
REPORTS FROM SOUTHERN IOWA CONFIRMED FREQUENT LIGHTNING AND LOCAL
HEAVY RAIN.

FOR TODAY...WE BUMPED UP HIGHS AS GOOD 850 WAA SHOULD MIX DOWN AND
THE ONGOING CONVECTION SHOULD WANE OVER THE NEXT COUPLE HOURS GIVING
WAY TO CLEARING SKIES.  POPS HAVE BEEN ADDED TO THE AFTERNOON AND
TONIGHT PERIODS DUE TO THE FORECAST OF SEVERAL WEAK SHORTWAVES
ROTATING AROUND A SOUTHERN ONTARIO LOW.  THE BOUNDARY ACROSS THE
SOUTH AND PERHAPS AN OUTFLOW BOUNDARY THAT MIGHT DEVELOP IN THE
VICINITY OF THE ONGOING CONVECTION AS WELL AS A CONTINUED POOLING OF
DEWPOINTS IN THE SOUTHWEST AND THE AFOREMENTIONED SERIES OF
SHORTWAVES I HAVE EXTENDED THE POPS FOR TONIGHT THROUGH THE
OVERNIGHT.

BEYOND MONDAY THINGS BECOME MORE NEBULOUS AS TO THE EXTENT THAT
KATRINA WILL PLAY IN OUR WEATHER.  I AM PRETTY SURE THAT THE FRONT
PREVIOUSLY FORECAST TO MOVE ACROSS THE CWA WEDNESDAY INTO THURSDAY
WILL LIKELY SLOW BUT THE MODELS ARE STILL FORECASTING SLIGHT CHANCES
FOR WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY SO THE EXTENDED
PERIOD WAS NOT CHANGED.

&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, Aug 27, 9:09 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT SAT AUG 27 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
083>086-094>097-290215-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-
MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
909 PM CDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ081-082-092-093-290215-
ADAMS-UNION-TAYLOR-RINGGOLD-
909 PM CDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE THROUGH MIDNIGHT. NO
SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DONAVON

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.